Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 17, NWS Charleston, WV

May 11, 2005Doddridge County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 11, 2005, 6:02 PM EDT for Doddridge County, West Virginia. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2005, 6:02 PM EDT (22:02 UTC)
Expired
May 11, 2005, 6:18 PM EDT
In force
16 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Doddridge County, WV

The radar

The Pittsburgh radar (KPBZ), 140 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 112203
SVRRLX
WVC017-112230-
/O.NEW.KRLX.SV.W.0017.050511T2202Z-050511T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
602 PM EDT WED MAY 11 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODDRIDGE COUNTY IN WEST VIRGINIA

* UNTIL 630 PM EDT

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SEDALIA...OR NEAR SALEM...AND WAS MOVING
  SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...EAST CENTRAL DODDRIDGE COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3940 8055 3936 8054 3930 8061 3926 8059
      3924 8056 3922 8058 3921 8053 3919 8056
      3928 8077 3942 8069 3944 8065

$$

15
1 follow-up statement
000 
WWUS51 KRLX 112218
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
616 PM EDT WED MAY 11 2005

WVC017-112226-
/O.CAN.KRLX.SV.W.0017.000000T0000Z-050511T2230Z/
DODDRIDGE WV-
616 PM EDT WED MAY 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DODDRIDGE COUNTY
IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OF THE WARNED AREA AND HAS WEAKENED 
BELOW SEVERE LIMITS.  THIS STORM NO LONGER POSES A SEVERE WEATHER 
THREAT...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3940 8055 3936 8054 3930 8061 3926 8059
      3924 8056 3922 8058 3921 8053 3919 8056
      3928 8077 3942 8069 3944 8065

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 5:33 PM EDT, 29 minutes earlier.

Area forecast discussion, May 11, 5:33 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
533 PM EDT WED MAY 11 2005

.SHORT TERM (REST OF TONIGHT)...

WILL UPDATE POPS IN NORTHERN WEST VIRGINIA DUE TO CURRENT RADAR
TRENDS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 357 PM EDT WED MAY 11 2005)

SHORT TERM (THURSDAY THROUGH SATURDAY NIGHT)...

FRONT STALLS ACROSS THE SOUTHERN PORTION OF THE AREA
THURSDAY...PROBABLY JUST SOUTH OF CHARLESTON.  FROM THERE
WEST...NAM SHOWS HIGH INSTABILITY AXIS JUST SOUTH OF THE FRONT.
THIS MAY BE A BIT OVERDONE GIVEN ITS DEW POINTS SEEM A LITTLE HIGH
(UP AROUND 70F).  STILL...BELIEVE NEARNESS OF FRONT AND INSTABILITY
SOUTH OF FRONT...WHICH HAS SHOWN ITSELF PAST COUPLE OF
DAYS...WARRANTS CHANCE POPS THERE.

FRONT RETURNS NORTHEAST AS WARM FRONT THURSDAY NIGHT AND FRIDAY
BRINGING LULL IN ACTIVITY LATER THURSDAY NIGHT AND FRIDAY MORNING.
BEST ISENTROPIC LIFT SUGGESTS ANY NOCTURNAL / EARLY MORNING WARM
ADVECTION CONVECTION SHOULD ACTUALLY SET UP NORTH OF THE FORECAST
AREA.

THUNDERSTORM CHANCE RETURNS FRIDAY AFTERNOON AND EVENING
NORTH...CLOSEST TO THE WARM FRONT...AND WEST...AS COLD FRONT AND
UPPER SHORT WAVE APPROACH FROM THE WEST...TOGETHER WITH THE DIURNAL
CYCLE.  IT APPEARS SEVERAL WEAK SHORT WAVES WITHIN THE LONG WAVE
TROUGH GRADUALLY PUSH FRONT TOWARD AREA THROUGH SATURDAY...BEFORE
THE LONG WAVE TROUGH FINALLY PUSHES THE FRONT THROUGH IN ERNEST
SATURDAY NIGHT.  WENT WITH LIKELY POPS LATE SATURDAY WITH LAST OF
OUT-AHEAD SHORT WAVES COINCIDENT WITH DIURNAL HEATING IN WARM
SECTOR...AND LATE SATURDAY NIGHT WITH THE PASSAGE OF THE FRONT
ITSELF.

ON TEMPERATURES...TRIED TO STAY BELOW THE MAV...THE HIGHEST OF THE
GUIDANCE...ON HIGHS THURSDAY...GIVEN THE FRONT AND ASSOCIATED
CLOUDINESS.  THERE WERE NO MAJOR DEVIATIONS OTHERWISE.

PREVIOUS DISCUSSION...
(ISSUED 159 PM EDT WED MAY 11 2005)

LONG TERM (SUNDAY THROUGH WEDNESDAY)...

STRONG COLD FRONT PUSHES THROUGH SUNDAY...FOLLOWED BY COOLER AND
DRIER WEATHER SUNDAY NIGHT INTO MONDAY.  FRONT HANGS UP NOT FAR TO
THE SOUTHWEST AND BEGINS A SLOW RETURN NORTHWARD EARLY NEXT WEEK.
THIS FRONT SHOULD PUSH BACK NORTHWARD THROUGH THE AREA BY MID WEEK.

AVIATION...

STRONG THUNDERSTORMS ARE APPEARING INCREASINGLY LIKELY FOR
PARKERSBURG (PKB) BETWEEN ABOUT 6 PM AND SUNSET.  THUNDERSTORMS
FORMING OVER CENTRAL OHIO AT THIS TIME WILL BE THE BEGINNING OF
STORMS TO AFFECT PKB AREA THIS EVENING.  THESE STORMS WILL LATER
AFFECT CKB AND POSSIBLY EKN AND HTS...CODED LESS INTENSITY THE
FARTHER EAST AND SOUTH ONE IS.

THE THUNDERSTORMS ARE THE RESULT OF A COLD FRONT PUSHING DOWN FROM
THE NORTH.  THIS FRONT WILL GET THROUGH ALL THREE NORTHERN SITES
BEFORE DAWN THURSDAY...THEN STALL JUST SOUTH OF HTS AND CRW BUT JUST
NORTH OF BKW...DURING THE DAYLIGHT MORNING HOURS THURSDAY.

WINDS AHEAD OF THE FRONT WILL BE GENERALLY WEST THIS AFTERNOON
BECOMING LIGHT AND VARIABLE TONIGHT.  WINDS BEHIND THE FRONT WILL BE
NORTH TO NORTHEAST...AND MAY BE A BIT GUSTY AT FIRST.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...RPY
Hazardous weather outlook, May 11, 4:18 AM EDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
418 AM EDT WED MAY 11 2005

KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-120814-
ATHENS OH-DODDRIDGE WV-GALLIA OH-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-LAWRENCE OH-MASON WV-MEIGS OH-MORGAN OH-PERRY OH-
PLEASANTS WV-RITCHIE WV-TYLER WV-VINTON OH-WASHINGTON OH-WIRT WV-
WOOD WV-
418 AM EDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND AGAIN OVERNIGHT TONIGHT.  HAIL OR STRONG GUSTY WINDS MAY
BE ASSOCIATED WITH A FEW STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KYZ102-103-105-VAZ004-WVZ005-006-013>016-018-024>030-032>040-046-047-
120814-
BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-
CALHOUN WV-CARTER KY-CLAY WV-FAYETTE WV-GILMER WV-KANAWHA WV-
LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MCDOWELL WV-MINGO WV-
NICHOLAS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-ROANE WV-
TAYLOR WV-UPSHUR WV-WAYNE WV-WEBSTER WV-WYOMING WV-
418 AM EDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...
AND MOST OF WEST VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 11, 1:34 PM EDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
134 PM EDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             SPENCER                 38.80N 81.36W
05/10/2005  0.75 INCH        ROANE              WV   TRAINED SPOTTER

&&

KF
Special weather statement, May 11, 2:58 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
258 PM EDT WED MAY 11 2005

OHZ066-111930-
PERRY OH-
258 PM EDT WED MAY 11 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOMERSET...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE PERRY
  STATE FOREST AND GLENFORD.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.

15
Special weather statement, May 11, 5:12 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
512 PM EDT WED MAY 11 2005

OHZ075-076-112145-
ATHENS OH-WASHINGTON OH-
512 PM EDT WED MAY 11 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

...STRONG THUNDERSTORMS MOVING THROUGH EASTERN ATHENS AND SOUTHERN
WASHINGTON COUNTIES...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF BELPRE...OR ABOUT 9 MILES
SOUTHEAST OF CHESTERHILL...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE FLEMING
AND BARTLETT.

EXPECT BRIEF HEAVY RAIN AND SMALL HAIL...UP TO PEA SIZE HAIL...AS
THESE STORMS MOVE PAST.

15
Special weather statement, May 11, 5:22 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
522 PM EDT WED MAY 11 2005

WVZ011-112145-
TYLER WV-
522 PM EDT WED MAY 11 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

...STRONG THUNDERSTORM HAS DEVELOPED AND IS MOVING THROUGH TYLER
COUNTY...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF SISTERSVILLE...MOVING EAST
SOUTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  MIDDLEBOURNE AND FRIENDLY.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.
THE BRIEF HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN
POOR DRAINAGE AREAS.

15
Special weather statement, May 11, 5:39 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
539 PM EDT WED MAY 11 2005

WVZ009-019-112215-
RITCHIE WV-WOOD WV-
539 PM EDT WED MAY 11 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

...STRONG THUNDERSTORM MOVING ACROSS EASTERN WOOD COUNTY AND RITCHIE
COUNTY...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES WEST OF HARRISVILLE...OR ABOUT 9 MILES
EAST OF PARKERSBURG...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE PULLMAN...
  PENNSBORO...NORTH BEND STATE PARK...ELLENBORO AND CAIRO.

EXPECT BRIEF HEAVY RAIN...SMALL HAIL...UP TO PEA SIZE AND FREQUENT
LIGHTNING IN THE PATH OF THIS STORM.

15

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.